Alert archive / California / Freeze Warnings in 2017
Freeze Warning 1, NWS Reno, NV
NWS Reno, NV issued this freeze warning at May 12, 2017, 2:50 PM PDT for Lassen County, Plumas County, Sierra County, California. It took effect at May 13, 2017, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2017, 2:50 PM PDT (21:50 UTC)
- In effect from
- May 13, 2017, 12:00 AM PDT
- Expired
- May 13, 2017, 9:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Plumas County, CA, Sierra County, CA
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS75 KREV 122150 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 250 PM PDT Fri May 12 2017 CAZ071-131200- /O.NEW.KREV.FZ.W.0001.170513T0700Z-170513T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 250 PM PDT Fri May 12 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT SATURDAY... The National Weather Service in Reno has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM PDT Saturday. * Temperature: 25 to 32 degrees in many valley locations Saturday morning. * Impacts: Sensitive plants may die when exposed to this cold. Take precautions to protect those plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means there is high confidence in sub-freezing temperatures. Preparedness activities should be considered to mitigate potential impacts due to the cold. && $$ NVZ004-130200- /O.CON.KREV.LW.Y.0029.000000T0000Z-170513T0200Z/ Western Nevada Basin and Range including Pyramid Lake- 250 PM PDT Fri May 12 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR PYRAMID LAKE... * Winds: West to Northwest 10 to 20 mph with gusts to 35 mph. * Wave Heights: 1 to 3 feet from the mid lake waters to the southeast shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
3 follow-up statements
066 WWUS75 KREV 130205 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 705 PM PDT Fri May 12 2017 NVZ004-130315- /O.EXP.KREV.LW.Y.0029.000000T0000Z-170513T0200Z/ Western Nevada Basin and Range including Pyramid Lake- 705 PM PDT Fri May 12 2017 ...LAKE WIND ADVISORY HAS EXPIRED... The Lake Wind Advisory is no longer in effect. Winds were decreasing and no longer meet advisory criteria. Lake waters may remain locally choppy through mid evening. $$ CAZ071-131415- /O.CON.KREV.FZ.W.0001.170513T0700Z-170513T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 705 PM PDT Fri May 12 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT SATURDAY... * Temperature: 25 to 32 degrees in many valley locations Saturday morning. * Impacts: Sensitive plants may die when exposed to this cold. Take precautions to protect those plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means there is high confidence in sub-freezing temperatures. Preparedness activities should be considered to mitigate potential impacts due to the cold. && $$ http://weather.gov/reno
967 WWUS75 KREV 131024 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 324 AM PDT Sat May 13 2017 CAZ071-131600- /O.CON.KREV.FZ.W.0001.000000T0000Z-170513T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 324 AM PDT Sat May 13 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Temperature: 25 to 32 degrees in many valley locations this morning. * Impacts: Sensitive plants may die when exposed to this cold. Take precautions to protect those plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means there is high confidence in sub-freezing temperatures. Preparedness activities should be considered to mitigate potential impacts due to the cold. && $$ http://weather.gov/reno
499 WWUS75 KREV 131550 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 850 AM PDT Sat May 13 2017 CAZ071-131700- /O.EXP.KREV.FZ.W.0001.000000T0000Z-170513T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 850 AM PDT Sat May 13 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... The Freeze Warning will expire at 9 AM PDT this morning. Temperatures are warming above freezing this morning. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at May 12, 2:48 PM PDT, 2 minutes earlier.
Area forecast discussion, May 12, 2:48 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
248 PM PDT Fri May 12 2017
.SYNOPSIS...
A cold low pressure system will continue to affect the region into
next week with below average temperatures and chances for showers
and a few thunderstorms. Freezes can be expected in the Sierra
valleys and lower elevations of northeast California tonight. Strong
gusty winds will return Tuesday ahead of a strong spring cold front
that could bring some snow down to foothills and possibly lower
Tuesday night.
&&
.SHORT TERM...
The main change was to drop low temperatures for a few locations
tonight. Otherwise, the changes overall were minor. Clearing
behind the front this afternoon along with drier near surface air
should allow for good radiational cooling tonight as winds
diminish. A hard freeze is likely in Lassen County so issued a
warning there. Otherwise, while overnight lows will be chilly for
all areas, only localized spots will see a hard freeze tonight.
After a cool day Saturday with light winds, another cold morning
is possible Sunday. Uncertainty is higher as dewpoints will not be
quite as low and some high clouds may move in ahead of the next
wave. At this point, the area doesn't look great enough for any
highlights at this time, but will be monitored.
Sunday, the upper low splits with the base of the low dropping
into the Sacramento Valley. It appears there will be enough
moisture and cool temps aloft for some showers and possibly a few
thunderstorms. Maintained the forecast as is with the chances
mainly near and west of highway 395.
The upper low starts to translate east Sunday night with more
showers likely, and any location may see a shower or two. Then as
the low moves east, temps aloft should stabilize the airmass some.
A few showers will remain possible as moisture continues to
increase ahead of the big upper low. Still, anything at this time
looks to be light and temperatures will remain a good 10 to 15
degrees below average. Wallmann
.LONG TERM...Tuesday through Friday...
Timing is coming in line with a dynamic system and its associated
strong cold front expected to move through Tuesday and Tuesday
night. The upper low is expected to slow significantly Wednesday as
it drops into eastern Nevada and Utah, bringing lingering showers
through at least Wednesday...and possibly into Thursday (lower
confidence). There is high confidence that afternoon temperatures
will top out well below average Tuesday and Wednesday before
moderating towards average for late week.
Turning to the details for Tuesday and Tuesday night, simulations
have really come in line with the timing of the strong front. This
has increased confidence in a burst of foothill and mountain snow,
with lower valley rain changing to snow, between late Tuesday morning
and late Tuesday evening. The front is quite dynamic and has SOLID
POTENTIAL TO BRING MESSY TRAVEL CONDITIONS TO THE SIERRA AND NORTHEAST
CA ABOVE 5000-5500 FEET, especially if the heavier snow continues into
the evening. For the lower valleys, the timing for travel issues is not
ideal since simulations are trending faster with the precipitation
(Tuesday afternoon/evening versus overnight into Wednesday morning).
If this trend holds, then lower valleys will just see wet roads with
slushy conditions possible for a few hours in the foothills Tuesday
evening.
Late Tuesday night and Wednesday, residual wrap-around snow showers
will be possible. Most areas should not see much, if any, additional
accumulations from the showers, especially during the daytime.
However, the GFS indicates a wrap-around/TROWAL band of steady snow
developing by early Wednesday morning for eastern Churchill and
Pershing Counties; however, the ECMWF has the TROWAL potential over
far eastern NV so confidence is very low.
Thursday and Friday, an upper ridge slowly builds overhead from the
Pacific for drying conditions and warming high temperatures. Lows
will fall into the 30s for many lower valleys Thursday and Friday
mornings so be alert if you have sensitive vegetation. Snyder
&&
.AVIATION...
Winds gusts to 25 kts until 03Z this evening before diminishing.
Lighter north winds Saturday up to 10 kts. Otherwise VFR
conditions through Sunday morning. A few showers/thunderstorms
possible Sunday afternoon and evening, but still generally VFR.
Local MVFR CIGS/VIS and gusty winds near thunderstorms.
Wallmann
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 7 PM PDT this evening for Pyramid Lake
in NVZ004.
CA...Freeze Warning from midnight tonight to 9 AM PDT Saturday CAZ071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.